How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Susan Peacock RPh Your Own Question

Susan Peacock RPh
Susan Peacock RPh, Pharmacist
Category: Pharmacy
Satisfied Customers: 46
Experience:  35 years experience in retail and institutional pharmacy practice
31719177
Type Your Pharmacy Question Here...
Susan Peacock RPh is online now
A new question is answered every 9 seconds

I have been taking Bactrim DS once a day for about 90 Days

Resolved Question:

I have been taking Bactrim DS once a day for about 90 Days now for acne. Overall it has helped but around day 60 i started to get actives again and now i am still breaking out but its not as inflammed so i think its losing its effectiveness. MY QUESTION IS:

I have been experiencing stomach issues, like nausea, and mucus stools at times, and just loss of appetite and am thinking about just stopping Bactrim DS tonight.

Will this hurt my body even more if i just quit all of a sudden after being on it for so long? I just think i am feeling ill because of being on it for so long. Please help!
Submitted: 3 years ago.
Category: Pharmacy
Expert:  Susan Peacock RPh replied 3 years ago.

Hello,

You are right to wonder about the long-term use of Bactrim DS and also about stopping it abruptly.

Generally, antibiotics are taken for a specified amount of time and then stopped, usually abruptly, and that is the case with Bactrim. There may be some reactions to stopping the antibiotics, but not withdrawal symptoms.

It is fairly recent that Bactrim has been used for acne and that is why it works well. The problem with using any antibiotic a lot or for long-term is that resistant strains of bacteria eventually develop and then the antibiotic is no longer as effective. This reaction is probably why the treatment is not working as well for you as it did at first.

Nausea, lethargy, and loss of appetite are fairly common side effects of Bactrim, and it can also affect your blood sugar, kidney function, and, with longterm use, can cause bone marrow depression, a more serious problem.

It won't hurt you to take a break from the Bactrim, and it could do your system good to do so, but you should discuss this with your dermatologist first.

I hope this information has helped you. If you would like more information, just ask.

If you are satisfied with the answer, please "Accept" it.
Thanks for coming to the JustAnswer website,
Susan
Customer: replied 3 years ago.

Thanks for your reply.

 

Well i didnt take my pill last night and started a probiotic that i keep refrigerated today that contains 5 billion stands of beneficial bacteria. I am hoping this will help get me back to feeling better. I also hope my acne doesnt come back with a vengeance.

 

How long do u think it will be before the probiotic i am taking will work? Also did u think taking Bactrim DS for 90 days was long enough? Thanks for your time.

Expert:  Susan Peacock RPh replied 3 years ago.

Hello,

Yes, I think 90 days is plenty. The normal dose for a urinary tract infection or ear infection is one Bactrim DS tablet twice a day for 7 to 10 days.

I suspect you will begin feeling better soon. Keep hydrated (drink lots of water) as this will help your system get back to normal and will help your body fight the acne-producing bacteria as well. Also, using one of the acne-fighting topical products available at pharmacies can help keep your skin more free of bacteria

Not taking the the medication could cause a rebound in your acne eventually, but not necessarily. Using diet, good hygiene, and the over-the-counter topical products may just be enough. And if it does come come back in the future, you might use a different antibiotic. That is something you and your dermatologist will figure out.

I hope it goes away and stays away, as it sometimes does.

I hope this information has helped you. If you have more questions, just ask, otherwise, please "Accept" the answer.
Take care,
Susan
Susan Peacock RPh, Pharmacist
Category: Pharmacy
Satisfied Customers: 46
Experience: 35 years experience in retail and institutional pharmacy practice
Susan Peacock RPh and 3 other Pharmacy Specialists are ready to help you

JustAnswer in the News:

 
 
 
Ask-a-doc Web sites: If you've got a quick question, you can try to get an answer from sites that say they have various specialists on hand to give quick answers... Justanswer.com.
JustAnswer.com...has seen a spike since October in legal questions from readers about layoffs, unemployment and severance.
Web sites like justanswer.com/legal
...leave nothing to chance.
Traffic on JustAnswer rose 14 percent...and had nearly 400,000 page views in 30 days...inquiries related to stress, high blood pressure, drinking and heart pain jumped 33 percent.
Tory Johnson, GMA Workplace Contributor, discusses work-from-home jobs, such as JustAnswer in which verified Experts answer people’s questions.
I will tell you that...the things you have to go through to be an Expert are quite rigorous.
 
 
 

What Customers are Saying:

 
 
 
  • I can go as far as to say it could have resulted in saving my sons life and our entire family now knows what bipolar is and how to assist and understand my most wonderful son, brother and friend to all who loves him dearly. Thank you very much Corrie Moll Pretoria, South Africa
< Last | Next >
  • I can go as far as to say it could have resulted in saving my sons life and our entire family now knows what bipolar is and how to assist and understand my most wonderful son, brother and friend to all who loves him dearly. Thank you very much Corrie Moll Pretoria, South Africa
  • I thank-you so much! It really helped to have this information and confirmation. We will watch her carefully and get her in for the examination and US right away if things do not improve. God bless you as well! Claudia Albuquerque, NM
  • Outstanding response time less than 6 minutes. Answered the question professionally and with a great deal of compassion. Kevin Beaverton, OR
  • Suggested diagnosis was what I hoped and will take this info to my doctor's appointment next week.
    I feel better already! Thank you.
    Elanor Tracy, CA
  • Thank you to the Physician who answered my question today. The answer was far more informative than what I got from the Physicians I saw in person for my problem. Julie Lockesburg, AR
  • You have been more help than you know. I seriously don't know what my sisters situation would be today if you had not gone above and beyond just answering my questions. John and Stefanie Tucson, AZ
  • I have been dealing with an extremely serious health crisis for over three years, and one your physicians asked me more questions, gave me more answers and encouragement than a dozen different doctors who have been treating me!! Janet V Phoenix, AZ
 
 
 

Meet The Experts:

 
 
 
  • Drugdad

    Pharmacist

    Satisfied Customers:

    1347
    Retail pharmacist
< Last | Next >
  • http://ww2.justanswer.com/uploads/DR/Drugdad/2012-6-10_20827_me.64x64.jpg Drugdad's Avatar

    Drugdad

    Pharmacist

    Satisfied Customers:

    1347
    Retail pharmacist
  • http://ww2.justanswer.com/uploads/PH/pharmacydoc/2012-6-6_173444_NewPharmacistPicture.64x64.jpg pharmacydoc's Avatar

    pharmacydoc

    Pharmacist

    Satisfied Customers:

    410
    Educator with hospital and retail experience.
  • http://ww2.justanswer.com/uploads/PharmDoc8283/2010-05-15_225350_123456.jpg PharmDoc8283's Avatar

    PharmDoc8283

    Pharmacist

    Satisfied Customers:

    154
    Doctorate in Pharmacy (PharmD), Board Cert in Geriatrics (CGP), exp in long-term care and retail
  • http://ww2.justanswer.com/uploads/NJ/NJPharmacist/2012-2-21_175917_20101005193626343.64x64.jpg NJPharmacist's Avatar

    NJPharmacist

    Pharmacist

    Satisfied Customers:

    114
    Hospital Pharmacist, with solid clinical knowledge.
  • http://ww2.justanswer.com/uploads/CL/clauduke/2012-5-14_191746_IMG20110804114629.64x64.jpg Clauduke,RPh's Avatar

    Clauduke,RPh

    Pharmacist

    Satisfied Customers:

    81
    Pharmacist for 15 years in multiple practice settings.
  • http://ww2.justanswer.com/uploads/RJ/rjcpharmd/2012-1-24_101839_grad.64x64.jpg RJC-PharmD's Avatar

    RJC-PharmD

    Pharmacist

    Satisfied Customers:

    69
    Doctor of Pharmacy. UT Faculty. Immunizer, Compounder, MTM.
  • http://ww2.justanswer.com/uploads/JA/JACUSTOMERn7ncb69c/2012-2-21_6298_mahshid.64x64.jpg Doctorpharmacy's Avatar

    Doctorpharmacy

    Pharmacist

    Satisfied Customers:

    64
    Have dr's degree in pharmacy, have been in practice 20 years